Wyoming, 2012High Wind in Wyoming, January 14 to 15, 2012
January 14 to 15, 2012 · NWS CYS · 4 events in 4 counties and zones
Strong west to northwest winds in the upper levels combined with a tight pressure gradient generated gusty west to southwest winds for the North Snowy Range Foothills, central Laramie Range, Shirley Basin, and Ferria/Seminoe/Shirley mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to northwest winds in the upper levels combined with a tight pressure gradient generated gusty west to southwest winds for the North Snowy Range Foothills, central Laramie Range, Shirley Basin, and Ferria/Seminoe/Shirley mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 14, 4:13 PM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 14, 4:13 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MST SAT JAN 14 2012
.AVIATION...00Z TAFS
VFR CONDITIONS WITH WINDS DECREASING SOMEWHAT AFTER SUNSET. WINDS
ARE THEN FORECAST TO BEGIN INCREASING AFTER SUNRISE SUNDAY AND
WILL CREATE TURBULENT CONDITIONS FOR ARRIVALS AND DEPARTURES AT
OUR SOUTHEAST WYOMING AIRPORTS. A COLD FRONT WILL MOVE INTO THE
AREA SUNDAY NIGHT AND MONDAY BRINGING DETERIORATINGS FLIGHT
CONDITIONS THROUGH THE DAY MONDAY. IFR/LIFR CONDITIONS EXPECTED
WITH SNOW/BLSN. MORE DETAILS ON UPCOMING CONDITIONS AS THE EVENT
DRAWS CLOSER.
CLAYCOMB
&&
.PREV DISCUSSION... /ISSUED 224 PM MST SAT JAN 14 2012/
SHORT TERM...THIS AFTERNOON THROUGH MONDAY...THE AFTERNOON WATER
VAPOR IMAGERY LOOP PORTRAYED A DEEP AMPLITUDE UPPER TROUGH OVER
THE EASTERN CONUS AND UPPER RIDGING OVER THE NORTHERN ROCKIES. THE
FLOW ALOFT BETWEEN THESE FEATURES WAS FAST WEST TO NORTHWEST OVER
THE FRONT RANGE. THE NEXT SIGNIFICANT UPPER LEVEL LOW PRESSURE
SYSTEM WAS HEADED SOUTHEAST ALONG THE BRITISH COLUMBIA COAST...
WHICH WILL AFFECT OUR REGION BY MONDAY. THE 21Z REGIONAL SURFACE
ANALYSIS SHOWED A WARM FRONT FROM EAST CENTRAL MONTANA THROUGH
EASTERN WYOMING AND COLORADO. NORTH-SOUTH HIGH PRESSURE RIDGE
EXTENDED FROM EASTERN IDAHO/WESTERN WYOMING TO THE FOUR CORNERS
REGION. THE PRESSURE GRADIENT BETWEEN THE FRONT AND RIDGE WAS
SUFFICIENT TO GENERATE GUSTY WEST TO SOUTHWEST WINDS OF 40 TO 50
MPH THROUGHOUT MUCH OF SOUTH CENTRAL AND SOUTHEAST WYOMING.
TEMPERATURES AT 2 PM WERE IN THE 40S AND LOWER 50S WITH 30S OVER
THE MOUNTAINS.
LITTLE HAS CHANGED WITH THE SHORT RANGE MODEL SOLUTIONS SINCE
00Z AND 06Z. THEY CONTINUE TO INDICATE A BACKING OF THE WINDS
ALOFT FROM NORTHWEST TO SOUTHWEST WITH THE APPROACH OF THE UPPER
LEVEL LOW AND TROUGH FROM THE PACIFIC NORTHWEST SUNDAY AND SUNDAY
NIGHT. THE TROUGH AXIS MOVES EAST ACROSS THE CWA MONDAY AFTERNOON.
THE SURFACE WARM FRONT WILL PUSH EAST INTO THE NORTHERN/CENTRAL
PLAINS...WITH A COLD FRONT EXTENDING FROM EASTERN MONTANA TO A
DEVELOPING SURFACE LOW OVER SOUTHERN IDAHO BY SUNDAY MORNING.
THE CWA WILL BE ON THE ANTICYCLONIC SIDE OF A 110-KT UPPER LEVEL
JET TONIGHT AND SUNDAY MORNING. 700 MB WINDS DURING THIS TIME
PERIOD INCREASE TO 50 TO 60 KT OVER SOUTHERN WYOMING. ALSO...THE
CRAIG-CASPER 700 AND 850 MB HEIGHT GRADIENTS RANGE FROM 60 TO 70M.
SO THE HIGH WIND THREAT WILL CONTINUE THROUGH SUNDAY AFTERNOON
WITH SUSTAINED WEST TO SOUTHWEST WINDS OF 30 TO 45 MPH WITH
FREQUENT GUSTS OF 55 TO 65 MPH...PARTICULARLY IN THE VICINITY OF
THE LARAMIE RANGE...NORTH SNOWY RANGE FOOTHILLS INCLUDING THE
ARLINGTON AREA AND THE MOUNTAINS OF NORTHERN CARBON COUNTY. IT
WILL REMAIN WINDY WEST OF THE LARAMIE RANGE SUNDAY NIGHT...WITH
BREEZY NORTH TO NORTHWEST WINDS ON MONDAY.
MILD TEMPERATURES WILL CONTINUE WITH LOWS TONIGHT MOSTLY IN THE
20S TO LOWER 30S AND HIGHS SUNDAY IN THE 40S AND 50S FOR THE
PLAINS. THE COLD FRONT SURGES SOUTHWARD THROUGH WYOMING AND THE
DAKOTAS SUNDAY EVENING...AND INTO NORTHERN COLORADO LATE SUNDAY
NIGHT. BEHIND THE FRONT...EASTERLY UPSLOPE FLOW WILL BE ENHANCED
WITH THE PASSAGE OF THE SURFACE LOW TO THE SOUTH. LIFT FROM THE
RIGHT ENTRANCE REGION OF THE NORTHERN BRANCH OF THE UPPER JET WILL
PRODUCE LIGHT SNOW OVER THE MOUNTAINS SUNDAY EVENING... SPREADING
ACROSS THE REMAINDER OF THE CWA LATE SUNDAY NIGHT INTO MONDAY. DUE
TO THE FAST MOTION OF THIS WEATHER SYSTEM AND LOW QPF...SNOWFALL
TOTALS WILL RANGE FROM 2 TO 5 INCHES FOR THE SNOWY/SIERRA MADRE
RANGES TO AN INCH OR LESS FOR THE PLAINS AND HIGH VALLEYS. MUCH
COLDER AIR ARRIVES LATE SUNDAY NIGHT OVER CENTRAL AND EASTERN
WYOMING...FILTERING SOUTH ON MONDAY. HIGHS MONDAY WILL BE 15 TO 25
DEGREES COLDER COMPARED TO SUNDAY.
LONG TERM...MONDAY NIGHT THROUGH SATURDAY. 14/12Z GFS IN DECENT
AGREEMENT WITH THE 14/00Z ECMWF WITH 500 MB SYNOPTIC PATTERN...THUS
MODERATE TO HIGH CONFIDENCE IN THEIR RESPECTIVE SOLUTIONS.
MONDAY NIGHT...GFS TIMING ON SHORTWAVE TROUGH ALOFT EXITING OUR
EASTERN COUNTIES LOOKS PLAUSIBLE...THUS SNOW ENDING ACROSS OUR
EASTERN COUNTIES BY LATE IN THE NIGHT.
TUESDAY...WILL CONTINUE OUR TEAM TRENDS OF A WINDY TUESDAY THROUGH
SATURDAY PERIOD...AS MENTIONED BY PREVIOUS LONG TERM FORECASTER.
WINDY DAY ON TAP DUE TO STRONG SURFACE THROUGH 500 MB GRADIENTS...
DEEP WEST-NORTHWEST UNIDIRECTIONAL FLOW. GFS PROGS 700 MB WINDS
FROM 50 TO 60 KNOTS ACROSS THE WIND CORRIDOR OF SOUTHEAST WYOMING...
THUS HIGH WINDS LOOKING INCREASINGLY LIKELY FOR LOCATIONS SUCH AS
ARLINGTON...BORDEAUX...VEDAUWOO AND BUFORD ALONG WITH WESTERN
LARAMIE COUNTY. STILL COLD WITH PROGGED 1000-500 MB THICKNESSES
NEAR 5250 METERS.
WEDNESDAY...STRONG WEST NORTHWEST FLOW ALOFT CONTINUES WITH THE GFS
PROGGING 700 MB WINDS OF 50 TO 70 KNOTS OVER OUR COUNTIES...500 MB
WINDS 60 TO 80 KNOTS AND 300 MB WINDS NEAR 110 KNOTS. SURFACE AND
PATTERN ALOFT FAVORS A RELATIVELY WIDESPREAD HIGH WIND EVENT WITH
GUSTS OVER 60 MPH AND SUSTAINED WINDS OF 40 TO 50 MPH...SIMILAR TO
THE HIGH WIND EVENTS OF LATE DECEMBER. TEMPERATURES WILL WARM
SIGNIFICANTLY OVER THOSE OF TUESDAY AS 1000-500 MB THICKNESSES RISE
TO NEAR 5490 METERS. SCATTERED OROGRAPHIC SNOW SHOWERS OVER THE
SNOWY AND SIERRA MADRE RANGES WITH ENOUGH MOISTURE IN THE FAST FLOW
ALOFT.
THURSDAY...FLOW ALOFT BACKS SLIGHTLY TO JUST NORTH OF WEST...THOUGH
WITH STRONG SURFACE THROUGH 500 MB WINDS...WIDESPREAD STRONG WINDS
LOOK LIKELY. GFS PROGS 700 MB WINDS OF 60 TO 70 KNOTS. SCATTERED
OROGRAPHIC SNOW SHOWERS CONTINUE OVER OUR HIGHER WESTERN MOUNTAINS
INCLUDING THE SNOWY AND SIERRA MADRE RANGES. WITH 1000-500 MB
THICKNESSES NEAR 5580 METERS...HIGH TEMPERATURES WILL SOAR INTO THE
40S TO LOWER 50S EAST OF INTERSTATE 25 WITH UPPER 30S AND LOWER 40S
OVER TO THE WEST. STRONGER WINDS WILL BE LOCALLY DIURNALLY ENHANCED
AT NIGHT IN THE FAVORED WIND GAP LOCALES.
FRIDAY...FAST MOVING AND HARD TO TIME SHORTWAVE TROUGHS WILL MOVE
ACROSS IN THE WEST NORTHWEST FLOW ALOFT. CONTINUED WINDY AND MILD
WITH 1000-500 MB THICKNESSES NEAR 5490 METERS. 700 MB WINDS RELAX TO
NEAR 50 KNOTS ACROSS SOUTHEAST WYOMING AND WITH SLIGHTLY WEAKER
SURFACE THROUGH 700 MB GRADIENTS...EXPECT LESS WIND THAN THURSDAY...
THOUGH STILL WINDY. STRONG WINDS LOOK TO BE CONFINED TO TYPICALLY
WIND PRONE LOCALES OF ARLINGTON...BORDEAUX...VEDAUWOO AND BUFORD.
SATURDAY...SHORTWAVE TROUGHS CARVE OUT A LOW AMPLITUDE TROUGH ACROSS
OUR COUNTIES WITH A STRONG PACIFIC ORIGIN COLD FRONTAL PASSAGE
ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA IN THE MORNING. LOOKS
LIKE FALLING TEMPERATURES IN THE AFTERNOON...THOUGH FRONTAL TIMING A
WEEK OUT IS IFFY AT BEST. WILL BE A WINDY DAY WITH PROGGED SURFACE
THROUGH 700 MB GRADIENTS AND WITH COLD AIR ADVECTION IN THE WAKE OF
THE COLD FRONT. STRONG DOWNSLOPE WEST WINDS WILL LIMIT SNOW EAST OF
INTERSTATE 25...THOUGH WILL SEE SCATTERED TO NUMEROUS SNOW SHOWERS
OVER CARBON AND ALBANY COUNTIES DUE TO OROGRAPHICS.
&&
FIRE WEATHER...DRY...WINDY AND MILD CONDITIONS WILL CONTINUE THROUGH
SUNDAY AFTERNOON. NON-CRITICAL FUELS AND MINIMUM RELATIVE HUMIDITIES
OF 20 TO 30 PERCENT SHOULD MITIGATE FIRE WEATHER CONCERNS. A STRONG
COLD FRONT WILL MOVE SOUTH ACROSS THE DISTRICTS SUNDAY NIGHT BRINGING
COLDER AIR AND SOME LIGHT SNOWFALL ON MONDAY. IT WILL REMAIN COOL
ON TUESDAY...THEN WARMER TEMPERATURES AND GUSTY WINDS ARE EXPECTED
WEDNESDAY THROUGH FRIDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM SUNDAY FOR WYZ104-WYZ105-WYZ106-
WYZ110-WYZ116-WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...RUBINHazardous weather outlook, Jan 14, 11:21 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1121 AM MST SAT JAN 14 2012
WYZ101>119-151300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1121 AM MST SAT JAN 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS OF UP TO 65
MPH ARE FORECAST ACROSS THE LARAMIE RANGE...NORTHERN CARBON COUNTY
AND ARLINGTON AREAS THROUGH TONIGHT. A HIGH WIND WARNING IS IN
EFFECT FOR THESE LOCATIONS. ELSEWHERE...WEST TO SOUTHWEST WINDS
OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WEST WINDS WILL CONTINUE THROUGH SUNDAY FOR PORTIONS OF
SOUTHEAST WYOMING. SEE THE LATEST HIGH WIND WARNING FOR DETAILS.
A FAST MOVING PACIFIC STORM SYSTEM WILL BRING LIGHT SNOW AND MUCH
COLDER TEMPERATURES TO SOUTHEAST WYOMING ON MONDAY. WEST TO
SOUTHWEST WINDS WILL BECOME VERY STRONG LATE TUESDAY NIGHT
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT...
HOWEVER REPORTS OF HIGH WINDS WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-151300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1121 AM MST SAT JAN 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FAST MOVING PACIFIC STORM SYSTEM WILL BRING LIGHT SNOW AND
MUCH COLDER TEMPERATURES TO WESTERN NEBRASKA ON MONDAY. GUSTY
WEST WINDS WILL OCCUR FROM WEDNESDAY THROUGH SATURDAY...WITH THE
STRONGEST WINDS ALONG THE WYOMING BORDER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
JAMSKI
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 14, 6:50 PM MST to 10:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS site near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 60 mph at 14/1950L.
High Wind, Shirley Basin
- When
- January 14, 7:26 PM MST to 8:26 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 14/2011L.
High Wind, North Snowy Range Foothills
- When
- January 14, 7:26 PM MST to 8:26 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 14/2011L.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 15, 2:25 AM MST to 2:30 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured wind gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kentucky, January 14 to 15, 201255 events
- Frost and Freeze in Florida, January 14 to 15, 201211 events
- Frost and Freeze in Florida, January 14, 20124 events
- High Wind in Wyoming, January 14 to 15, 201277 kt wind · 3 events
- Heavy Snow in Washington, January 14 to 15, 20122 events
- Winter Storm and High Wind in Alaska, January 14, 201252 kt wind · 2 events
- Heavy Snow in Washington, January 14, 20122 events
- Winter Weather in Virginia, January 14 to 15, 20122 events
- Blizzard in Alaska, January 14, 20121 event
- High Wind in Montana, January 14, 201256 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355132, 355133, 355135, 355134.